Resident Overdosed on Morphine and Survives; Lynchburg Nursing Home Settles

Nursing home resident was to receive Lortab 5/500 every six hours for pain and 10 mg of morphine every four hours for pain not relieved by the Lortab. A nurse at the nursing home unknowingly administered fifteen times the correct dosage of morphine, resulting in a severe morphine overdose. Hours later, the resident was noted by staff to be unresponsive and severely hypoxic. An ambulance was called, and ambulance attendants administered Narcan en route to the hospital to reverse the effects of the morphine overdose. When the resident arrived at the hospital, she remained unresponsive, had cardiac ischemia, non-cardiogenic pulmonary edema, and her condition was serious. She received eight additional doses of Narcan at the hospital. While at the hospital, she remained unresponsive to verbal stimuli, was moaning, vomited, and had shallow respirations. She was placed on a BIPAP mask, and her blood gases revealed a circulating oxygen level of only 67. She was later admitted to ICU and remained there for several weeks, during which time she was noted to be excessively sedated, lethargic, and had continuing nausea and vomiting. Following her hospitalization, she was discharged to another facility, where she remains today. The nursing home settled the case for mid six figures.

No comments (Add your own)

Add a New Comment


code
 

Comment Guidelines: No HTML is allowed. Off-topic or inappropriate comments will be edited or deleted. Thanks.

 

PLEASE NOTE: THE RESULTS OBTAINED IN SPECIFIC CASES DEPEND ON A VARIETY OF FACTORS UNIQUE TO EACH CASE.  PAST CASE RESULTS DO NOT GUARANTEE OR PREDICT A SIMILAR RESULT IN FUTURE CASES.  THE RESULTS DESCRIBED IN THIS WEBSITE ARE FROM VIRGINIA CASES HANDLED DIRECTLY BY OUR OFFICE.